Overdose Alert: Illicit Benzodiazepines or “Benzos” contaminating street drugs

Date
News Type
Health Alert

Northern Health is urging residents using or considering using drugs to reconsider or take steps to prevent overdose, in light of a recent increase in illicit Benzodiazepines or “Benzos” contaminating street drugs in the NH region.

Benzodiazepines, or benzos, are a type of medication that "depresses" or slows down your brain activity. When benzos are mixed with opioids (down) there is a higher risk of overdose. Individuals who have overdosed using drugs contaminated with benzos may be difficult to rouse and slow to respond to naloxone.

If you suspect someone is experiencing a benzos-related overdose, it is very important to:

  • Call 9-1-1 for help.
  • Open airway and give rescue breaths
  • Give naloxone (Narcan) if you have it

More information on this Overdose Alert can be found on the NH website: Overdose Emergency Information. A Provincial Overdose Alert remains in effect due to the increases in both fatal and non-fatal overdoses. See Toward the Heart for more information.

Remember:

  • Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit.
  • Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
  • Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811.

Media Contact: NH media line: 1-877-961-7724